Is Your Teen on Performance-Enhancing Drugs?


A feature on the Examiner.com shares a disheartening fact: the use of performance-enhancing drugs (PED) among high school students – both male and female – is on the rise, with about one million high school students having used anabolic steroids. Examiner’s Jack Dennis shares a few statistics: in 1993, one in 45 high school students were on anabolic steroids. That became one in 27 in 1997, and now, the number is at 1 in 16. The median age for those who try anabolic steroids for the first time is 15.

teen steroid useDr. Harrison Pope of Harvard University was quoted in the article: “the unique thing about steroids is that a trained eye can spot a user when they are walking in the door.”

So what are these things that a “trained eye” can look for? The physical manifestations of steroid use may include a sudden increase in muscle mass, resulting in weight gain, and small red or purplish acne which can break out on the shoulders and back as well.

Someone on steroids will also have unusually oily hair or skin. Boys will have an abnormally excessive development of breast tissue, while girls will have a decrease in breast size, a deepening of the voice and the appearance of facial hair. The steroid user may also suffer from bad breath and may be aggressive, irritable and hostile. Injection sites may lead to blood spots in the underwear, and a yellowing of the skin may point to possible liver damage.

Pass it on. Help a friend or a loved one.
  1. No comments yet.
(will not be published)


  1. No trackbacks yet.